Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 1, 2001, 7:12 PM CDT for Lake County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 7:12 PM CDT (00:12 UTC)
- Expired
- May 1, 2001, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Lake County, MN
The radar
The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:50 PM CDT | Hail 0.75 | Silver Bay, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -4.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE MAY 1 2001 CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING. STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES. THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING. HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS. WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT -26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC PROFILES...THEY LOOK FAIRLY REASONABLE. .DLH...NONE. DAP
In the hours before
Special weather statement, May 1, 6:10 PM CDT, 1 hour 2 minutes before
MNZ010-018-026-034>036-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 610 PM CDT TUE MAY 1 2001 ...PORTIONS OF TORNADO WATCH 184 CANCELLED... AS OF 610 PM CDT...TORNADO WATCH 184 HAS BEEN CANCELLED FOR THE COUNTIES OF KOOCHICHING...ITASCA...CROW WING AND AITKIN. THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES...AND THERE WAS NO LONGER A THREAT FOR ADDITIONAL SEVERE WEATHER. TAP
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.